Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 134, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2017, 10:07 PM CDT for 4 counties in Missouri. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 10:07 PM CDT (03:07 UTC)
- Expired
- Jun 17, 2017, 11:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 10:10 PM CDT | TSTM WND GST 70 | 3 Wsw Aullville, MO | AT I-70 AND ROUTE 13. |
| Jun 17, 10:20 PM CDT | TSTM WND GST 70 | Emma, MO | SAW 3 POWER FLASHES WITH THIS GUST. |
| Jun 17, 10:44 PM CDT | TSTM WND GST 50 | 6 Ne Hughesville, MO | AT U.S. HWY 65 AND HIGHWAY BB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4476 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.9
The text
As transmitted.
137
WUUS53 KEAX 180307
SVREAX
MOC101-107-159-195-180400-
/O.NEW.KEAX.SV.W.0134.170618T0307Z-170618T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1007 PM CDT SAT JUN 17 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Pettis County in central Missouri...
Saline County in central Missouri...
Southeastern Lafayette County in west central Missouri...
Northeastern Johnson County in west central Missouri...
* Until 1100 PM CDT
* At 1007 PM CDT, severe thunderstorms were located along a line
extending from near Higginsville to 7 miles northwest of
Warrensburg, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Marshall, Higginsville, Concordia, Slater, Sweet Springs, La Monte,
Waverly, Corder, Alma, Malta Bend, Blackburn, Houstonia, Emma,
Gilliam, Nelson, Hughesville, Dover, Aullville, Mount Leonard and
Grand Pass.
This includes Interstate 70 in Missouri between mile markers 45 and
85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 9294 3923 9293 3901 9300 3897 9305
3882 9305 3873 9308 3883 9392 3919 9373
3926 9292
TIME...MOT...LOC 0307Z 261DEG 55KT 3914 9371 3884 9385
HAIL...<.75IN
WIND...70MPH
$$
Hawblitzel3 follow-up statements
363
WWUS53 KEAX 180322
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1022 PM CDT SAT JUN 17 2017
MOC101-107-159-195-180400-
/O.CON.KEAX.SV.W.0134.000000T0000Z-170618T0400Z/
Pettis MO-Saline MO-Lafayette MO-Johnson MO-
1022 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN PETTIS...SALINE...SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN JOHNSON COUNTIES...
At 1021 PM CDT, severe thunderstorms were located along a line
extending from Blackburn to near Concordia to near Knob Noster,
moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Marshall, Concordia, Slater, Sweet Springs, La Monte, Waverly,
Corder, Alma, Malta Bend, Blackburn, Houstonia, Emma, Gilliam,
Nelson, Hughesville, Aullville, Mount Leonard, Grand Pass and
Fayetteville.
This includes Interstate 70 in Missouri between mile markers 51 and
85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 9294 3923 9293 3901 9300 3897 9305
3882 9305 3873 9308 3882 9382 3920 9361
3926 9292
TIME...MOT...LOC 0321Z 273DEG 45KT 3913 9350 3897 9350 3883 9355
HAIL...<.75IN
WIND...70MPH
$$
Hawblitzel921
WWUS53 KEAX 180331
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1031 PM CDT SAT JUN 17 2017
MOC101-107-180341-
/O.CAN.KEAX.SV.W.0134.000000T0000Z-170618T0400Z/
Lafayette MO-Johnson MO-
1031 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN JOHNSON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3924 9294 3920 9294 3901 9300 3897 9305
3880 9305 3874 9307 3873 9311 3878 9350
3920 9348 3925 9293
TIME...MOT...LOC 0331Z 273DEG 43KT 3904 9330 3890 9334 3879 9342
$$
MOC159-195-180400-
/O.CON.KEAX.SV.W.0134.000000T0000Z-170618T0400Z/
Pettis MO-Saline MO-
1031 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN PETTIS AND SALINE COUNTIES...
At 1031 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Marshall to Houstonia to La
Monte, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Marshall, Slater, Sweet Springs, La Monte, Malta Bend, Blackburn,
Houstonia, Emma, Gilliam, Nelson, Hughesville, Mount Leonard and
Grand Pass.
This includes Interstate 70 in Missouri between mile markers 63 and
85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 9294 3920 9294 3901 9300 3897 9305
3880 9305 3874 9307 3873 9311 3878 9350
3920 9348 3925 9293
TIME...MOT...LOC 0331Z 273DEG 43KT 3904 9330 3890 9334 3879 9342
HAIL...<.75IN
WIND...70MPH
$$
Hawblitzel473
WWUS53 KEAX 180355
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1055 PM CDT SAT JUN 17 2017
MOC159-195-180405-
/O.EXP.KEAX.SV.W.0134.000000T0000Z-170618T0400Z/
Pettis MO-Saline MO-
1055 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PETTIS AND SALINE
COUNTIES WILL EXPIRE AT 1100 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM CDT for
central and west central Missouri.
LAT...LON 3924 9294 3920 9294 3901 9300 3897 9305
3880 9305 3874 9307 3873 9311 3878 9350
3920 9348 3925 9293
TIME...MOT...LOC 0355Z 261DEG 55KT 3909 9287 3895 9291 3884 9299
$$
HawblitzelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:43 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 17, 6:43 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jun 17 2017
.Discussion...
Issued at 115 PM CDT SAT JUN 17 2017
Widespread severe weather is still on track today along a strong
cold front expected to push through the CWA this afternoon and well
into the evening hours. Also, expecting to see dangerous heat levels
across eastern Kansas and western Missouri today with continued
increasing dew point values, combined with air temperatures rising
into the low to perhaps mid 90s. Lingering storms this morning
have produced a thinning cirrus canopy over the area, which has
kept temperatures in check slightly, though dangerous heat remains
likely this afternoon. An Excessive Heat Warning remains in
effect until 7 PM as heat indices will approach 105 to 109 degrees
across eastern Kansas and western Missouri. Caution should be
exercised during afternoon and evening outdoor activities in light
of these conditions. The next hazardous weather feature to
monitor is with the likelihood for damaging winds and large hail,
with a possible isolated tornado risk beginning by the late
afternoon into the late evening hours. In the wake of Friday night
convection across much of the area, the northwest to
southeastward oriented cold pool generated from this activity has
left behind a stagnant boundary across northeastern Kansas into
northwestern Missouri. Strong warm moist advection from the Gulf
of Mexico continues to feed into eastern Kansas and is pooling
moisture over northeastern Kansas as a result. A westward to
eastward stratocumulus layer depicted on visible satellite imagery
also gives evidence to this, and this boundary may add to the
complex scenario presented for afternoon convection as the
synoptic front pushes through the area.
The cold front is currently situated across southeastern Nebraska
and will be pushed to the southeast ahead of a deepening upper-level
trough now approaching the Central Plains. Convection is expected to
fire along the front as it advances southeastward, though where
exactly this will occur remains uncertain. The aforementioned
building cloud layer across northeastern Kansas and northern
Missouri may inhibit convection from firing along the front early
on. Also is the consideration that the previously mentioned thermal
boundary south of this cloud layer may provide enhanced convergence
along the synoptic front as it pushes through later this afternoon.
For now, generally thinking that ascent will be limited along the
front until reaching areas south of Highway 36. The front looks to
advance through this area in the 4 PM to 6 PM time frame, eventually
reaching the Kansas City Metro by 6 PM to 8 PM. Storms will then
reach peak intensity along and south of the I-70 corridor, though
the severe threat will commence from the onset of convection, given
the potent environment with the lingering highly unstable airmass
and ample bulk shear values near 40 to 50 kts where convection will
form. Large hail and damaging winds will remain the primary threat
during the duration of the frontal passage and subsequent
thunderstorm activity. The tornadic potential will be limited by
low-level flow parallel to the frontal boundary, though areas
south of Highway 36 and north of I-70 may see an isolated tornado
risk considering the backed surface flow orientation ahead of the
frontal boundary.
Thunderstorms should exit the CWA by early Sunday morning, with much
more pleasant conditions expected to form in the wake of the cold
front. Cooler temperatures will settle across the area both Sunday
and Monday, in addition to dry conditions persisting into the mid-
week. By that time, embedded disturbances within northwest flow atop
a returning warm sector will present the next chance of thunderstorm
development, along with steadily increasing temperatures.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 643 PM CDT SAT JUN 17 2017
VFR conditions currently prevail across all the terminals along
the Missouri-Kansas state line; but a front settling through the
region, currently in the vicinity of KC to Kirksville, will
develop storms this evening that will effect the KC terminals
south, and might glance the KSTJ terminal in NW MO also. Activity
should push through rather quickly leaving only the only issue
being winds, which will veer to the north behind the front.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ057-060-103>105.
MO...Heat Advisory until 7 PM CDT this evening for MOZ028-029-037-043-
053-054.
&&
Discussion...Welsh
Aviation...CutterHazardous weather outlook, Jun 17, 4:53 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 453 AM CDT Sat Jun 17 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 453 AM CDT Sat Jun 17 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are expected to develop this afternoon and will increase in coverage and intensity as they move southward this evening. Strong straight line winds and hail are the main threats, but an isolated tornado cannot be ruled out. Very hot and humid conditions will result in dangerous heat indices in the 100-110 degree range this afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Storm chances and heat return Tuesday and linger through the rest of the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 17, 9:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
949 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST 2 ESE BLUE SPRINGS 39.01N 94.25W
06/17/2017 E70 MPH JACKSON MO TRAINED SPOTTER
VEHICLE SHAKING. TRANSFORMERS BLOWING SOUTH
OF SPOTTER'S LOCATION.
&&
LGLocal storm report, Jun 17, 9:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG OAKWOOD 39.20N 94.57W
06/17/2017 CLAY MO PUBLIC
4 IN DIAMETER TREES SNAPPED.
&&
STGLocal storm report, Jun 17, 9:53 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
953 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG 1 NNE LAKE TAPAWINGO 39.03N 94.31W
06/17/2017 JACKSON MO TRAINED SPOTTER
6 IN DIAMETER TREE LIMBS SNAPPED.
&&
STGLocal storm report, Jun 17, 9:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
955 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG GLADSTONE 39.20N 94.55W
06/17/2017 CLAY MO AMATEUR RADIO
TREES DOWN AT 61ST ST. AND HOWARD AVE.
&&
LGLocal storm report, Jun 17, 9:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
957 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 2 NE BLUE SPRINGS 39.04N 94.26W
06/17/2017 E60 MPH JACKSON MO TRAINED SPOTTER
&&
STGLocal storm report, Jun 17, 10:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1002 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST OAK GROVE 39.01N 94.13W
06/17/2017 E70 MPH JACKSON MO PUBLIC
&&
STGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:29 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 46 min |
| Jun 17, 9:00 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte, Ray | 45 min |
| Jun 17, 9:08 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 52 min |
| Jun 17, 9:14 PM CDT | Areal Flood Advisory | EAX | Clay, Clinton, Jackson, Platte | 3 hr |
| Jun 17, 9:34 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 3 hr |
| Jun 17, 9:38 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Johnson, Lafayette, Ray | 52 min |
| Jun 17, 9:47 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 5 min |
| Jun 17, 9:49 PM CDT | Tornado Warning | EAX | Lafayette | 26 min |
| Jun 17, 10:16 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 44 min |
| Jun 17, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 51 min |
| Jun 17, 10:40 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph, Saline | 36 min |
| Jun 18, 9:00 AM CDT | River Flood Warning | EAX | Carroll | 47 hr |
| Jun 18, 10:03 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 63 hr |
| Jun 18, 2:31 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 61 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.